North Carolina, 2025

Flash Flooding in North Carolina, August 1, 2025

August 1, 2025 · NWS MHX · 5 events in 2 counties and zones

Slow moving thunderstorms produced isolated areas of flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Slow moving thunderstorms produced isolated areas of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 1, 3:56 PM EST, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 1, 3:56 PM EST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
456 PM EDT Fri Aug 1 2025

.SYNOPSIS...
A cold front will push south through the area today, then shift
offshore tonight. High pressure will build in from the north
through the weekend with the front stalled offshore.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 455 PM Fri...Updated to include Flood Watch for srn tier
of counties through 2am.

Prev disc...As of 3 PM Fri...Cold front analyzed passing swrd
through nrn portions of the FA near the Albemarle region, with
shra/tsra along and just ahead of it. Another batch of
developing showers and storms across sern NC will drift and
develop newrd through srn portions of the FA, esp along/south of
Hwy 70. PW's remain very high (2-2.5") with CAPE vals aoa 3k
J/KG, and deep shear of 20-25 kt.

Based on all of the above, the mean of all available guidance
suggests 1-3" of rain along and south of HWY 70. Some training
of storms certainly possible as flow is parallel to frontal
boundary, and some guidance suggests 4-8" in some spots. LPPM
from 01/12Z HREF in agreement with CAM mean. While guidance
differs some on the placement of the heaviest rainfall, the
strongest signal for 3"+ is along and just inland of the Crystal
Coast (ie. Duplin, Onslow, Carteret, southern Jones, and
southern Craven Counties). A Flood Watch was contemplated for
this area, but the spread in guidance regarding the placement of
heaviest rainfall lends itself to lower confidence, and we'll
hold off for now.

It should be noted, though, that the combination of intense
rainfall rates plus the cumulative effect of higher rainfall
totals could support a few instances of flash flooding in
addition to the more minor urban and poor drainage flooding. The
best chance for flash flooding should tend to be focused where
the highest rainfall rates and amounts occur over urban areas
(Jacksonville, Morehead City, etc.).

With the aforementioned shear of up to 25 kt, some thunderstorm
organization and the potential for some stronger wind gusts
exists. While the overall risk of sever thunderstorms appears
low, a marginal damaging wind risk could materialize, mainly
south of HWY 70.

Showers/storms will tend to diminish in covg and intensity from
nw to se through the evening, though some bouts of heavier rain
could persist beyond midnight for ereas east of Hwy 17 and south
of 70, esp for areas Downeast and towards the srn/ctrl OBX.

&&

.SHORT TERM /SATURDAY/...
As of 3 PM Fri...Front will be accelerating offshore as low pres
develops well off the NC coast. This will bring deep layer nerly
flow and eventual drying of the column. Some light rain showers
and/or drizzle can be expected esp through the first half of the
day, and for eastern areas, with drier air cont to intude from
north to south with TD's dropping through the 60s and shower
chances diminishing through the afternoon hours. Temps/RH's
much more pleasant with the drying air mass and we finally have
a respite from the oppressively hot and humid air mass of late.
Highs will generally top out in the mid 80s for most.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
As of 245 PM Friday...

Key Messages:

 - Significantly cooler than past few weeks

Sunday MaxTs staying in the low-80s and dewpoints ranging from
the upper-60s to low-70s. Compared to this past weekend, some
places across the coastal plain will see a nearly 20 degree high
temperature difference.

Higher chances of rain SAT than SUN with the front aloft
pushing through and cyclogenesis at the SFC leading to showers
and tstorms that could bring torrential downpours. Considering
rainfall over the last few days and potential for high rain
rates, some flooding potential exists, mostly along the Crystal
Coast SAT.

Next Week...Troughing aloft over central CONUS slowly moves
eastward through midweek with high pressure offshore. Front
remains to our south with additional waves of low pressure
developing and traveling along it. Expecting north-northeasterly
SFC flow to persist through much of the week with a mostly
diurnal precip pattern. Below climo temps continue with a
slight warming trend through the week.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
SHORT TERM /through 18z Saturday/...
As of 2 PM Fri...Showers and storms expected this afternoon into
the evening, and main change was to add TEMPO groups for thunder
after around 20Z. Where TSRA occur, there will be a risk of
LIFR/IFR VIS and 30+ kt wind gusts. Behind the cold front,
north to northeast winds will develop, and this will bring
widespread IFR CIGs tonight into Sat AM. The nerly breezes gust
upwards around 20 kt on Sat with slowly lifting cigs through the
day.

LONG TERM /Saturday night through Wed/...
As of 0530 Friday...There will be several chances for sub-VFR
CIGs and VIS through the long term, especially through the
weekend when developing low pressure travels along the stalled
cold front to the S will bring heavy rainfall to the area. Not a
slam dunk for early morning stratus and/or fog this weekend as
winds could stay up enough to mix things out, but can't
completely count out.

&&

.MARINE...
SHORT TERM /through Sat/...
As of 3 PM Fri...Sct to numerous showers and tstms expected to
last through tonight, bringing the threat for gusty winds,
frequent lightning and heavy rain. Winds become nerly behind
cold front, first 10-20 kt this evening, then inc 15 to 25 kt
with gusts up to 30 kt on Sat. SCA's for all
waters/rivers/sounds except Pamlico River. Gales appear less
likely, and have removed gale watch that was in effect.
Certainly may see ocnl gusts approach gales due to good mixing
with very warm sst's, but widespread gales not expected attm.

LONG TERM /Saturday night through Wed/...
As of 245 PM Friday...

- SCA conditions continue into early next week for the coastal
waters and Sounds.

A strong northeasterly surge behind the front will increase
winds to 20-30 kt on Saturday. The potential for Gale Force
gusts has diminished with latest guidance, and thus have
converted gale watches to strong Small Craft Advisories for the
coastal waters and Sounds. By Sunday, northeasterly winds will
gradually decrease to 15-20 kt with gusts to 25 kt.

Prolonged northeasterly fetch will build seas from north to
south into Sunday with peak heights expected Sunday afternoon.
5-10 ft seas are possible across the central waters with 4-7 ft
seas across the northern and southern waters.

Winds and seas continue to subside through early week with
northeasterly winds around 10-15 kt in place.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Flood Watch until 2 AM EDT Saturday for NCZ090-092-194>196-198-
     199.
MARINE...Small Craft Advisory from 2 AM Saturday to 2 PM EDT Sunday for
     AMZ131-230.
     Small Craft Advisory from 2 AM Saturday to 8 PM EDT Sunday for
     AMZ135-231.
     Small Craft Advisory from 7 AM Saturday to 8 AM EDT Sunday for
     AMZ137.
     Small Craft Advisory from 2 AM Saturday to 2 AM EDT Tuesday
     for AMZ150-152-154.
     Small Craft Advisory from 7 AM Saturday to 2 PM EDT Monday for
     AMZ156-158.

&&

SYNOPSIS...MHX
NEAR TERM...TL
SHORT TERM...TL
LONG TERM...DAG/CEB
AVIATION...TL/CEB
MARINE...DAG/TL/CEB
Hazardous weather outlook, Aug 1, 6:00 PM EST, 44 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
700 PM EDT Fri Aug 1 2025

NCZ205-022300-
Hatteras Island-
700 PM EDT Fri Aug 1 2025

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING SOUTH OF
CAPE HATTERAS...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-091-094-193-203-204-022300-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Lenoir-Pamlico-Northern Craven-Northern Outer Banks-
Ocracoke Island-
700 PM EDT Fri Aug 1 2025

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Scattered to numerous showers and thunderstorms may bring periods of
heavy rain through this evening, which could lead to localized minor
flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ090-092-194>196-198-199-022300-
Duplin-Jones-Southern Craven-West Carteret-East Carteret-
Inland Onslow-Coastal Onslow-
700 PM EDT Fri Aug 1 2025

...FLOOD WATCH IN EFFECT UNTIL 2 AM EDT SATURDAY...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 1, 3:06 PM EST, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
406 PM EDT Fri Aug 1 2025

NCZ194>196-012045-
West Carteret NC-East Carteret NC-Southern Craven NC-
406 PM EDT Fri Aug 1 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CRAVEN AND
SOUTHWESTERN CARTERET COUNTIES THROUGH 445 PM EDT...

At 406 PM EDT, Doppler radar was tracking a strong thunderstorm near
Havelock, moving southeast at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Havelock, Morehead City, Newport, North River, Harlowe, Wildwood,
North Harlowe, Cherry Branch Ferry Terminal, Oceana Pier, Crab Point
Village, and Mitchell Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3483 7698 3497 7685 3489 7655 3467 7675
TIME...MOT...LOC 2006Z 305DEG 8KT 3486 7685

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

26

The radar

The Morehead City radar (KMHX), 44 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Onslow

When
August 1, 6:44 PM EST to 8:00 PM EST
Where
Onslow County, 0.63 mi ESE of Pumpkin Center to 0.79 mi N of Hawkside
Cause
Heavy Rain
Reported by
Public
Coordinates
34.777, -77.359

Received mPing reports street flooding in eastern Jackonsville.

Flash Flood, Greene

When
August 1, 8:58 PM EST to 10:00 PM EST
Where
Greene County, 1.15 mi ESE of Herrings Xrds to 0.9 mi WSW of Herrings Xrds
Cause
Heavy Rain
Reported by
State Official
Coordinates
35.491, -77.683

Water over the road along parts of Harrells Chapel Church Road.

Flash Flood, Greene

When
August 1, 8:59 PM EST to 10:00 PM EST
Where
Greene County, 3.15 mi W of Snow Hill to 2.36 mi NE of Shines Xrds
Cause
Heavy Rain
Reported by
State Official
Coordinates
35.455, -77.736

A vehicle was stranded in flood waters.

Flash Flood, Greene

When
August 1, 9:07 PM EST to 10:00 PM EST
Where
Greene County, 2.38 mi SW of Lizzie to 1.31 mi SE of Herrings Xrds
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.476, -77.651

A vehicle was stranded along Highway 258.

Flash Flood, Greene

When
August 1, 9:48 PM EST to 11:00 PM EST
Where
Greene County, 0.89 mi WSW of Lizzie to 2.52 mi E of Herrings Xrds
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.496, -77.635

Multiple reports of vehicles stranded around the Snow Hill area, including at least one water rescue.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2025Every state in 2025This day in weather historyWarnings in North Carolina, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289378, 1289379, 1289380, 1289381, 1289382.